West Virginia, 2018

High Wind and Strong Wind in West Virginia, March 1 to 2, 2018

March 1 to 2, 2018 · NWS RLX · 2 events in 2 counties and zones

A rapidly deepening low off the Mid-Atlantic coast lead to very strong wind gusts on the 1st, and into the 2nd. As a trailing cold front moved through, a line of showers and thunderstorms developed, which also helped to mix down some of the stronger winds that were just off the surface.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A rapidly deepening low off the Mid-Atlantic coast lead to very strong wind gusts on the 1st, and into the 2nd. As a trailing cold front moved through, a line of showers and thunderstorms developed, which also helped to mix down some of the stronger winds that were just off the surface.

A gust of 63 knots was measured near the top of Snowshoe Mountain in Pocahontas County.

Gusts up to 48 knots were measured across Kanawha County. This lead to power outages for several thousand households due to trees and power lines damaged by the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 1, 1:31 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Mar 1, 1:31 PM EST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
131 PM EST Thu Mar 1 2018

.SYNOPSIS...
Cold front crosses late this afternoon and evening. High
pressure Saturday and Sunday. Another cold front Monday
night/Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 120 PM Thursday...

Lots of issues to keep an eye on through the near term. Have
leaned fairly heavily on the HRRR and NAMNest for many aspects
of the forcast, including POPs, temperatures and winds.

For this afternoon, have an area of isolated to scattered
showers across the SW forecast area, gradually shifting
eastward. Then have 90-100 POPs entering from the west ahead of
a cold front. Have the highest POPs crossing from west to east
ahead of the front into this evening. Winds off the surface
really pick up late this afternoon, with 40-50kts at 850mb. Not
a lot of instability out there to help mix this down, but in the
heavier showers still expect some 30-40 mph wind gusts. Behind
the front, in the cold air advection, models showing a period
this evening into tonight where these will could downglide to
near the surface -- in fact the HRRR shows a decent area of 40kt
plus surface gusts in the middle Ohio River Valley this evening and
then across far northern CWA tonight. It is rather borderline,
but opted to post a wind advisory for the area that the HRRR is
hitting the hardest. Thought about extending this all the way
across the forecast area, however it looks like the strongest
winds across southern WV and southwestern VA will be tied more
closely to the line of showers so a shorter fused product like
the SPS may be a better way to handle these. Across the highest
elevations, have upgraded the high wind watch to a high wind
warning. Have decent coverage of 50kt+ gusts along the higher
ridges. No changes made to the wind advisory for the rest of the
mountainous zones.

Attention then turns to cold air rushing in, changing the rain
over to snow. Could see some flakes mixing in across most of the
forecast area, however accumulations should be very elevation
dependent. Only made some minor changes to snowfall amounts
through tomorrow. Did decide to expand winter weather advisory
into the higher elevation zone of Nicholas County where the
forecast bumped up to right at 3 inches which is advisory
criteria. Add in the gusty winds creating blowing snow and it
seemed prudent to make this change. Could argue that the blowing
snow may be enough for a winter weather advisory through the
southern mountain high elevations zones as well, but with
amounts quite a bit less there held off for now.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 130 PM Thursday...

Still looking at strong wind gusts lingering across the higher
terrain Friday night, with a decrease in winds across western zones,
although still gusty at times Friday night and Saturday, as surface
high pressure tries to nudge in. Otherwise, some lingering light
snow showers across the northern mountains Friday night, with little
to no additional accumulations expected. High pressure finally takes
a firm hold over the weekend, with dry, and gradually warming
conditions through the weekend, as heights build and high gradually
slides off to the east.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 130 PM Thursday...

Active weather returns Monday night/Tuesday as the next system moves
into the region, spreading mainly rain across the area to start,
although a brief period of snow is possible across the higher
terrain, but gradually transitioning to snow area wide by Tuesday
night/early Wednesday, as colder takes hold across the region.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 120 PM Thursday...

Currently have mix of MVFR and IFR ceilings across the forecast
area, rain across the east, and more showery precipitation
coming in from the west. A cold front will cross this evening,
with a band of gusty showers ahead of it. Went with MVFR in these
showers, however brief IFR will be possible in the heavier
showers.

Will see strong winds linger for several hours behind the
front. Could see gusts topping 40kts across portions of the
lowlands, with 50kts+ along the highest ridges of the mountains.

Rain will change over snow overnight, with IFR expected across
the mountainous counties into Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes with showers
and then change over to snow may vary. Did not actually code in
any 40kt gusts, but may need to update for that if they begin
occurring to the west.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    L    M    M    H    H    H    H    H    H    L    L
EKN CONSISTENCY  H    H    H    H    M    H    H    H    H    M    M    L
PKB CONSISTENCY  M    H    H    H    M    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    M

AFTER 18Z FRIDAY...
IFR may linger in snow showers across the mountains into Friday
night. IFR possible in rain Monday night into Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 6 PM this evening to 5 PM EST Friday for
     WVZ516-518-520-522-524-525.
     Wind Advisory until 10 PM EST this evening for WVZ006>008-014-
     017.
     High Wind Warning from 10 PM this evening to 1 AM EST Saturday
     for WVZ523-526.
     Winter Weather Advisory from midnight tonight to 5 PM EST
     Friday for WVZ520-522-523-526.
     Wind Advisory until 2 AM EST Friday for WVZ009>011-019-020-031-
     032-040.
OH...Wind Advisory until 10 PM EST this evening for OHZ083>087.
     Wind Advisory until 2 AM EST Friday for OHZ066-067-075-076.
KY...Wind Advisory until 10 PM EST this evening for KYZ101>103.
VA...None.

&&

SYNOPSIS...MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MZ
Hazardous weather outlook, Mar 1, 12:55 PM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1255 PM EST Thu Mar 1 2018

WVZ523-526-021800-
Northwest Pocahontas-Southeast Randolph-
1255 PM EST Thu Mar 1 2018

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST
SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

KYZ101>103-OHZ083>087-WVZ006>008-014-017-021800-
Greenup-Carter-Boyd-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Cabell-Mason-Jackson WV-Putnam-Wirt-
1255 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ516-518-524-525-021800-
Southeast Raleigh-Southeast Fayette-Southeast Pocahontas-
Northwest Randolph-
1255 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ066-067-075-076-WVZ009>011-019-020-031-032-040-021800-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Ritchie-
Doddridge-Harrison-Taylor-Barbour-
1255 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ520-522-021800-
Southeast Nicholas-Southeast Webster-
1255 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EST
FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

KYZ105-VAZ003-004-WVZ005-013-015-016-018-024>030-033-034-039-515-517-
519-521-021800-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Roane-Calhoun-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
1255 PM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Gusty winds are expected along a line of showers that will cross late
this afternoon and this evening. Gusty winds may linger for several
hours after the showers pass. Winds may be strong enough to need a
wind advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 1, 6:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     NON-TSTM WND DMG IRONTON                 38.53N  82.68W
03/01/2018                   LAWRENCE           OH   PUBLIC

            1-INCH TREE LIMBS BROKEN; SOME SHINGLES BLOWN OFF

&&

EVENT NUMBER RLX1800959

26
Special weather statement, Mar 1, 6:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 PM EST THU MAR 1 2018

WVZ007>009-014-016>020-029-020015-
Calhoun-Jackson-Doddridge-Roane-Ritchie-Wirt-Mason-Wood-Gilmer-
Putnam-
612 PM EST THU MAR 1 2018

...A LINE OF SHOWERS WILL AFFECT CALHOUN...EAST CENTRAL MASON...
RITCHIE...SOUTHWESTERN DODDRIDGE...NORTHWESTERN GILMER...NORTHERN
PUTNAM...WIRT...ROANE...JACKSON AND SOUTHEASTERN WOOD COUNTIES...

At 611 PM EST, radar indicated showers were located along a line
extending from 7 miles east of Parkersburg to 6 miles southwest of
Ripley. Movement was east at 45 mph.

Wind gusts up to 55 mph and pea size hail are possible with these
showers.

Locations impacted include...
Ripley, Spencer, Harrisville, Elizabeth, Grantsville, Buffalo,
Sandyville, Mineralwells, Arnoldsburg, Kenna, North Bend State Park,
Ellenboro, Cairo, Reedy, Pullman, Auburn, Cherry, Smithville,
Newberne and Lucille.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 122 and 169.
 Route 50 in West Virginia between mile markers 26 and 28, near mile
marker 34, near mile marker 36, between mile markers 43 and 52, and
between mile markers 56 and 58.

LAT...LON 3929 8069 3865 8113 3861 8169 3863 8170
      3861 8171 3859 8205 3923 8149
TIME...MOT...LOC 2311Z 265DEG 39KT 3925 8140 3878 8181

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Kanawha

When
March 1, 7:00 PM EST to 9:00 PM EST
Where
Kanawha forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Gusts of 45 to 55 mph were measured across the county. This lead to power outages for several thousand households due to trees and power lines damaged by the winds.

High Wind, Northwest Pocahontas

When
March 1, 8:00 PM EST to March 2, 7:00 AM EST
Where
Northwest Pocahontas forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734920, 734880.